DEAR DR. ROACH: I received silicone-gel breast implants a few years ago. After six months or so, I began to have strange symptoms, including joint pain, fatigue and terrible hives. The condition got worse over time, and neither an allergist nor a dermatologist could conclusively diagnose a reason for the symptoms. The surgeon who implanted them insisted that the implants were biochemically inert and even if they leaked or ruptured, would not cause any reactions similar to my symptoms.
Finally, after seeing an exceptional and thorough endocrinologist, who ran a battery of tests, I was diagnosed with a severe autoimmune reaction to the silicone, from the implants either leaking or rupturing. He recommended that I have them removed as soon as possible.
I want to make other women aware of this. Have you any additional information about this that you could share? -- Anon.
ANSWER: Whether silicone breast implants cause autoimmune disease has been highly controversial. The Food and Drug Administration, having reviewed the evidence, concluded: “There is no apparent association between silicone-gel-filled breast implants and connective tissue disease, breast cancer or reproductive problems. Associations that are very rare or that take many years to manifest may not be detected using currently available data.” The Institute of Medicine also reviewed the studies and came to the same conclusion.
This does not mean that you don’t have autoimmune disease. It doesn’t mean that breast implants might not cause autoimmune disease in some women. It says only that the majority of studies have been unable to prove that there is a large risk of autoimmune disease in women who have silicone breast implants.
I will say that I don’t know what tests the endocrinologist you saw performed, because I don’t know of any tests that can definitively show that an individual is suffering from an autoimmune reaction to silicone.
Women should be aware that there are risks associated with breast implants, including infection, bleeding, rupture of the implants, less-than-expected cosmetic results and possibly very small increase in a rare type of breast cancer. Some reports suggest that women with many allergies are at a higher risk for developing complications from breast implants.
DEAR DR. ROACH: Could a variation on lithotripsy, which is used to break up kidney and gallstones, be used to disrupt calcium deposits in cardiovascular tissue? -- F.M.
ANSWER: The calcium in blood vessels, whether they go to the heart (predisposing to heart attack), brain (predisposing to stroke) or the legs (predisposing to peripheral arterial disease) is contained within the wall of the blood vessel itself. In the case of kidney and gallstones, the stones are within the lumen (“lumen” is a general term for any hollow tube, in this case the urinary ducts and bile ducts, respectively). Breaking up the stones into small pieces allows the remnants to flow downstream and be excreted. In the wall of the blood vessel, there is no place for them to go.
Reversal of blockages in blood vessels can occur either with lifestyle changes (a study by Dean Ornish showed a reversal with a combination of quitting smoking, a very-low-fat diet, regular exercise and stress management) or, in some cases, with medication.
The booklet on heart attacks, America’s No. 1 killer, explains what happens, how they are treated and how they are avoided. Readers can order a copy by writing: Dr. Roach, Book No. 102, 628 Virginia Dr., Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2017 North America Syndicate Inc.
All Rights Reserved